Posted in Uncategorized

On-Off-On: Medication, Stigma, and Side Effects

During an ensemble rehearsal in the spring of my junior year, a professor I respected and trusted got off on a tangent about medications in the music world and how ridiculous and overused they were. At the time, I was taking medication for depression.

The time for the next refill came and went, but I never called it in. I was feeling better at that point (you know, because the medication was helping), and ashamed to need medication, so I let them run out. That summer and early fall were mostly okay. The seasonal influence on my depression worked in my favor. After the clock change for Daylight Savings Time that fall, though, things headed back downhill.

I was exhausted all the time. I didn’t enjoy doing anything; in fact, I didn’t feel much of anything aside from exhaustion. Keep in mind I was exercising regularly, eating right, and taking better care of myself than I ever had been prior to a depressive episode before. I really thought I was going to keep myself okay through self care alone. Consequently, it took a while to admit that I needed outside help again.

I finally went to the health center for counseling in January, after a rough Christmas break of hidden panic attacks, secret meltdowns, and suicidal thoughts. After resisting medication for several weeks and continuing to feel worse and worse, I finally caved and was put back on the medication that had helped the year before.

Only this time, it didn’t seem to be helping as much. The nurse practitioner overseeing my meds upped the dosage. As I waited for the increased dosage to help, I started experiencing intense anxiety, disassociation, nausea, and periods where I couldn’t fall asleep, which took away one of my few remaining escapes. When I did fall asleep, I had weird, suicidal dreams that started bleeding over into my waking life.

One Wednesday in April, I reached the breaking point and told the counselor I wanted to die and couldn’t keep myself safe anymore. At that point I hadn’t slept or eaten anything other than Gatorade and crackers in several days, and had visited the health center several times for these symptoms only to be told it was “just stress” and “normal for a senior college student” so I should “try to relax.” Fortunately, the counselor took me seriously and called a hospital, where I was admitted to the psychiatric wing.

There, the psychiatrist switched me to a different medication, nurses monitored my symptoms until the first medication had cleared out of my system, and the social worker coordinated with the health center at the college to develop a plan for if and when I could return to classes.

Turns out that sometimes when people stop a medication cold turkey, the medication has the potential to cause severe side effects when they try to take it again. Not every time, and not enough that people are usually aware of it, but it happened to me. All of which could have been avoided if I hadn’t been ashamed of the medication that I needed, if the authority figures in my life promoted a positive, supportive outlook on mental health.

With a lot of support from family and my true friends (the ones who stuck by me), I did return to college that spring, I finished my work, and I graduated with honors despite believing my life was over a month before. Life has been good since then. I have a job in my field, I love my work, and I am taking medication regularly. I’m not ashamed of it—getting the right medication can be life-saving. Because shame and stigma impacted me so greatly in college, I’ve been sharing my story in hopes of raising awareness and encouraging others.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s